Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence of multigrid iterations applied to difference equations

Author: Wolfgang Hackbusch
Journal: Math. Comp. 34 (1980), 425-440
MSC: Primary 65N20; Secondary 65F10
MathSciNet review: 559194
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Convergence proofs for the multi-grid iteration are known for the case of finite element equations and for the case of some difference schemes discretizing boundary value problems in a rectangular region. In the present paper we give criteria of convergence that apply to general difference schemes for boundary value problems in Lipschitzian regions. Furthermore, convergence is proved for the multi-grid algorithm with Gauss-Seidel's iteration as smoothing procedure.

References [Enhancements On Off] (What's this?)

  • [1] G. P. ASTRACHANCEV, ``An iterative method of solving elliptic net problems,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 11, 1971, pp. 439-448.
  • [2] N. S. BACHVALOV, ``On the convergence of a relaxation method with natural constraints on the elliptic operator,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 6, 1966, pp. 861-885.
  • [3] A. BRANDT, ``Multi-level adaptive solutions to boundary-value problems,'' Math. Comp., v. 31, 1977, pp. 333-390. MR 0431719 (55:4714)
  • [4] R. P. FEDORENKO, ``The speed of convergence of one iterative process,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 4, 1964, pp. 559-564. MR 0182163 (31:6386)
  • [5] W. HACKBUSCH, ``On the multi-grid method applied to difference equations,'' Computing, v. 20, 1978, pp. 291-306.
  • [6] W. HACKBUSCH, ``On the convergence of multi-grid iterations,'' Beiträge Numer. Math., v. 9. (To appear.)
  • [7] W. HACKBUSCH, ``On the regularity of difference schemes.'' (To appear.) MR 625538 (83m:65081)
  • [8] TH. MEIS & U. MARCOWITZ, Numerische Behandlung partieller Differentialgleichungen, Springer-Verlag, Berlin, Heidelberg, New York, 1978. MR 513829 (80g:65003)
  • [9] R. A. NICOLAIDES, ``On the $ {l^2}$ convergence of an algorithm for solving finite element equations,'' Math. Comp., v. 31, 1977, pp. 892-906. MR 0488722 (58:8239)
  • [10] R. S. VARGA, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 0158502 (28:1725)
  • [11] P. WESSELING, A Convergence Proof for a Multiple Grid Method, Delft University of Technology, Report NA-21, 1978.
  • [12] W. HACKBUSCH, ``Bemerkungen zur iterierten Defektkorrektur und zu ihrer Kombination mit Mehrgitterverfahren, Rev. Roumaine Math. Pures Appl. (To appear.) MR 646400 (83c:65255)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N20, 65F10

Retrieve articles in all journals with MSC: 65N20, 65F10

Additional Information

Keywords: Multi-grid method, difference equations, boundary value problems
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society